A 71-year-old woman who had been taking ibandronate for 10 years presented to an Endocrinology Department with persistent mid-thigh pain. Pelvic X-ray showed bilateral femoral cortical expansion, indicating impending atypical femoral fractures (AFFs). AFFs have been linked to long-term bisphosphonate therapy and have morbidity and mortality similar to that of hip fractures. Such fractures can be averted by regular reviews of bisphosphonate therapy and vigilance for prodromal symptoms. This patient’s bisphosphonate therapy was stopped, and fractures were avoided by treatment with vitamin D and parathyroid hormone.
- renal system
- calcium and bone
- vitamins and supplements
Statistics from Altmetric.com
Contributors VS: literature search and critical analysis. WDF: treatment planning and treatment. JT: data extraction from notes. VJM: wrote original drafts. JT and WDF: editing to final copy.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.